Facebook Pixel

Would there be any harm taking a low dose of estrogen for depression

By March 11, 2011 - 12:52pm
Rate This

I've written earlier but can't find my way back to the discussion. This question is a little different. I was wondering what types of low estrogen medications there are and if it would be alright to try it. I'm on Disipramine and have seen a study done that this medication can affect you estrogen. I'm seeing a specialist in 4 to 5 weeks but don't want to be left another month suffering with this depression.

Add a Comment8 Comments


Hi Shelly,
You are doing all the right things, If you find that getting stressed with"too much information" by googling the internet, take your therapist's advice and step away. Instead, have some quiet time for yourself, close your eyes. listen to soothing and relaxing music and dwell on positive thoughts.

March 15, 2011 - 5:29pm
(reply to Maryann Gromisch RN)

Thanks. Saw family doctor today, she doesn't want to change meds. She wants to wait until I see the Specialist on April 21. See my Phyciatrist tomorrow. Hoping he doesn't change meds.

March 15, 2011 - 5:56pm

Hi Shelley,
You should not be suffering like this...I suggest that tomorrow, you telephone the specialist. Tell the receptionist, nurse, medical assistant or the specialist, whoever answers the phone, that you need to be seen soon, at least sooner than your scheduled appointment. Tell that person exactly what you just told me...the depression is unbearable, that you sit and cry...Persistence for an answer will pay off.

March 14, 2011 - 5:05pm
(reply to Maryann Gromisch RN)

I have an appointment with my family doctor tomorrow and then my shrink on Wednesday. They both know what my depression is like. There was a rush put on my referal to the specialist but it didn't get to there office until I called and straightend out the mess 2 weeks later. Specialist is off for the next 2 weeks - spring break. I have put myself on the cancellation list, so if someone cancels I have a day and a half to make it to the city (all day trip, 2 ferries).
Maybe my doctor can pull a few strings. Thanks for your support. I'm sure I'll be on here againg in another 2 weeks, crying, sobbing. looking for help. I've been told by my therapist to stop googling everything, it just gets me more upset. For now I had a good day today. Thanks. Not sure if I mentioned but the Womens Hospital did call today and gave me an appointment for April 21st.

March 14, 2011 - 9:05pm

You're right in giving yourself some time to see if the hormonal changes associated with your period could be causing an increased low mood. Certainly talk to your doctor and ask if taking estrogen could help with your symptoms. Keep in touch.

March 11, 2011 - 7:00pm
(reply to Maryann Gromisch RN)

My depression has lifted some after starting my period. This is what happened last month also. I had just over 2 fairly good weeks and then mood dropped a lot for about 2 weeks. Would this be caused by low or high levels of estrogen? I've have over another month before a see the specialist. Would prefer not to wait so long. The depression is unbearable, I sit and cry and have no want to do the things I like doing. I'm reading on the internet that BC pills can also cause depression. My life has stopped and I enjoy little. I started over 14 months ago trying to treat my depression with a number of antidepressant and also Prometrium. I just would like someone to have an answer. I'm so tired and depressed being like this.

March 14, 2011 - 10:40am


The estrogen part of this study. It doesn't say Desipramine but Imipramine. I was on Imipramine before I was switched to Disipramine. My Dr said they were pretty much the same except the side effects were less with Disipramine. I'm taking calcium, b, d, and multivitamin. Also started 2 months ago on Yasmin. Last month I was right down before my period but then had a good couple of weeks, again my mood is low this month. Period started today so am waiting to see if this will have some relief over my depression. H

March 11, 2011 - 6:22pm

Hi Shelley,
Could you give me the link to the study that you are referring to?
An extensive internet search for information on the drug, desipramine, did not give any information that the drug affects estrogen levels.
Desipramine is an antidepressant medication that treats depression. If you are not seeing an improvement in your symptoms, you need to discuss this with your doctor.
In the United States, estrogen replacement therapy is available by prescription only. Estrogen replacement therapy is not without side effects. Your physician needs to know what other medications, herbal supplements, vitamins and nutritional supplements you may be taking. Drug interactions can occur with desipramine.

March 11, 2011 - 5:47pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Related Checklists

Depression Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!